Missouri, 2004

Flash Flooding and Hail in Missouri, May 30, 2004

May 30, 2004 · NWS EAX · 23 events in 16 counties and zones

10 hail, 8 flash flood, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, May 29, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SAT MAY 29 2004

.DISCUSSION...
CURRENT VISIBLE SATELLITE IMAGERY AS OF 19Z INDICATES CU FIELD
BEGINNING TO BUBBLE IN NORTH CENTRAL KANSAS TO THE WNW OF
CONCORDIA.  ALSO MONITORING MODERATE CU FIELD DEVELOPING OVER
NORTHEAST KANSAS.  18Z TOPEKA SOUNDING INDICATED QUITE A BIT OF
INSTABILITY WITH CAPES ACROSS NORTHEAST AND EAST CENTRAL KANSAS AT
OR ABOVE 2500 J/KG WITH A NOMINAL CAPPING INVERSION.  HAVE SOME
CONCERNS THAT WE MAY SEE ISOLATED TO SCATTERED DEVELOPMENT ALONG A
MOISTURE DISCONTINUITY BOUNDARY FROM CONCORDIA EAST-SOUTHEAST TO
TOPEKA BETWEEN 4 AND 6 PM. ATMOSPHERE WOULD BE PRIMED FOR SUPERCELLS
IN THIS AREA SHOULD DEVELOPMENT OCCUR...AND TRENDS WILL BE MONITORED
CLOSELY OVER THE NEXT COUPLE OF HOURS.

AS FOR THE MAIN SHOW...STILL DO EXPECT EXPLOSIVE DEVELOPMENT OF
SUPERCELLS ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOWARDS LATE
AFTERNOON.  STORMS MAY ALSO BUILD FURTHER SOUTH ALONG THE DRY LINE
ACROSS CENTRAL KANSAS...HOWEVER STILL HAVE SOME CONCERNS ABOUT THE
CAP AND ITS EFFECT ON CONVECTIVE DEVELOPMENT AS EVIDENT PER 18Z
REGIONAL SOUNDINGS.  18Z RUC INDICATES NO CONVECTIVE DEVELOPMENT
WHATSOEVER FURTHER SOUTH INTO KANSAS ALONG THE DRY LINE...WHICH MAY
BE AN INDICATION OF A SCENARIO THAT EXHIBITS HIGH POTENTIAL FOR
SIGNIFICANT SEVERE WEATEHR...BUT THE POSSIBILITY THAT THE POTENTIAL
MAY NOT BE REALIZED.  THE HIGH POTENTIAL THOUGH STILL IN MY MIND
WARRANTS HIGH CHANCE POPS WITH HIGHLIGHTED WORDING...LIKELY POPS
ACROSS NORTHWEST MISSOURI/NORTHEAST KANSAS IN CLOSER PROXIMITY TO
BETTER CONVERGENCE ALONG THE FRONT. STILL HAVE CONCERNS FOR LOCALLY
HEAVY RAIN IN OR CLOSE TO NORTHWEST MISSOURI OVERNIGHT...SO WILL
CONTINUE WITH THE FLOOD WATCH IN THAT AREA.

WILL LIKELY UPDATE THE HAZARDOUS WEATHER OUTLOOK TO TRY TO
COMMUNICATE UNCERTAINTY REGARDING DEVELOPMENT TO THE SOUTH.  IF
STORMS DO DEVELOP...STRONG INSTABILITY AND SHEAR WILL YIELD THE
POTENTIAL INITIALLY FOR SUPERCELLS FURTHER WEST INTO CENTRAL
KANSAS...WITH MORE OF AN EVOLUTION TOWARDS A SQUALL LINE WITH A
POTENTIAL FOR SIGNIFICANT DAMAGING WINDS AS THE STORMS MOVE EAST
INTO MISSOURI. KEPT TEMPERATURES TONIGHT INTO TOMORROW CLOSE IN LINE
WITH CURRENT FORECAST.

KEY TO THE FORECAST TOMORROW WILL BE THE TIMING OF FRONTAL PASSAGE
FROM WEST TO EAST DURING THE MORNING.  ANY STORMS THAT DEVELOP
TONIGHT WILL LIKELY LINGER ALONG AND AHEAD OF THE BOUNDARY SUNDAY
MORNING.  MESOETA AND GFS IN GOOD AGREEMENT IN BLASTING THE FRONT
EAST AND OUT OF OUR FORECAST AREA BY EARLY AFTERNOON SUNDAY.  WILL
END THUNDERSTORM THREAT FROM WEST TO EAST LATE TONIGHT INTO SUNDAY
NOON.  SEVERE WEATHER POTENTIAL ON SUNDAY SHOULD BE MINIMIZED DUE TO
THE TIME OF DAY...HIGHER OBVIOUSLY FURTHER TO THE SOUTH AND EAST.
ALSO BELEIVE WE WILL SEE SOME SUNSHINE TOMORROW AFTERNOON ACROSS THE
WESTERN COUNTIES AND HAVE PAINTED GRIDS ACCORDINGLY.

AS FAR AS THE EXTENDED FORECAST...OVERALL MADE LITTLE CHANGE TO
GOING GRIDS.  DID INTRODUCE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY MORNING OF NEXT WEEK...WITH ECMWF AND GFS INDICATING
DECENT WARM AIR ADVECTION AND THE HINT OF A WARM FRONT DRAPED WEST
TO EAST ACROSS THE STATE.

HUDSON

&&

.PREV DISCUSSION...

...1205 PM CDT...
INTERESTING SCENARIO SHAPING UP FOR THIS EVENING ACROSS NORTHWESTERN
MISSOURI...AND FOR FAR WESTERN MISSOURI TOWARDS MID TO LATE
EVENING.  12Z MESOETA AND RUC MODELS INDICATE AN AREA LIKELY TO
LIGHT UP WITH INTENSE THUNDERSTORMS AROUND CONCORDIA NORTH TO
HASTINGS...EAST ALONG THE NEBRASKA/KANSAS BORDER TO NORTH OF TOPEKA
BY 00Z.  LOW LEVEL FLOW IN THIS AREA BACKED CONSIDERABLY AND WOULD
LIKELY BE A FAVORED AREA FOR SUPERCELL DEVELOPMENT IN THE 20Z TO 00Z
TIMEFRAME /3 PM TO 7 PM/.  MEAN STORM MOTION OF RIGHT MOVERS COULD
BRING THESE STORMS INTO FAR NORTHWEST MISSOURI OR NORTHEAST KANSAS
TOWARDS 7 PM TO 10 PM.  IT WOULD APPEAR THAT THE GREATEST TORNADO
THREAT IN THE PLEASANT HILL FORECAST AREA WOULD BE ACROSS FAR
NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE ETA BUFR SOUNDINGS
YIELD EXTREMELY CURVED HODOGRAPHS AND ARBOUD 4000 J/KG OF CAPE BY
00Z.  RUC ALSO SUGGESTS A WEAKLY CAPPED ATMOSPHERE INTO NORTHEAST
KANSAS AT THAT TIME AS WELL. IN FACT...OBJECTIVE ANALYSIS WOULD
ALMOST DEPICT A BOUNDARY /MORE LIKE A MOISTURE DISCONTINUITY/
EXTENDING FROM CONCORDIA TO EMPORIA/ THAT MAY ALSO HELP TO FOCUS
CONVECTIVE DEVELOPMENT.

CONCERNS ACROSS NORTHWEST MISSOURI ALSO CENTER ON POTENTIAL FOR
HEAVY RAINS...AND WILL BE ISSUING A FLOOD WATCH IN THIS AREA FOR
TONIGHT BASED ON RECENT RAINS AND POTENTIAL FOR SIGNIFICANT
QPF...AND RELATIVELY LOW FLASH FLOOD GUIDANCE.

FURTHER SOUTH...THE ISSUE BECOMES A BIT MORE COMPLICATED.  NEW MODEL
RUNS HINT THAT AREAS ACROSS CENTRAL INTO EAST CENTRAL KANSAS WILL
REMAIN CAPPED UNTIL AFTER 00Z THIS EVENING...WITH SOME DEVELOPMENT
POSSIBLE AFTER THAT TIME EAST OF THE DRY LINE.  MAIN CONCERN IS THAT
AS ELONGATED SURFACE LOW CONTINUES TO ADVANCE EAST...SHEAR WILL
BECOME MORE UNIDIRECTIONAL WHICH MAY INHIBIT TORNADIC POTENTIAL BUT
ENHANCE POTENTIAL FOR A SIGNIFICANT WIND THREAT ALONG A LINE OF
THUNDERSTORMS...IF THEY CAN BREAK THROUGH THE CAP LATER TONIGHT.

HUDSON

...325 AM CDT...
MAIN FORECAST CONCERN IS WITH THE SHORT TERM...FOCUSING ON POTENTIAL
SEVERE WEATHER EVENT UNFOLDING BY THIS EVENING. MUCH OF FORECAST
AREA IN A MODERATE RISK AND WILL ADD SEVERE WORDING TO FORECASTS TO
REFLECT THIS.

MAIN DRIVER FOR THE WEATHER TODAY WILL BE DEEP TROUGH CURRENTLY OVER
WESTERN PART OF COUNTRY. INITIAL SHORT WAVE MOVING ACROSS NEW MEXICO
AT THIS TIME WILL SPREAD SOME MID TO UPPER LEVEL MOISTURE INTO
REGION...THIS MORNING...AND CAN NOT RULE OUT A THUNDERSTORM
DEVELOPING WITH THIS WAVE AS ATMOSPHERE LOSES ITS CAP THIS
AFTERNOON...SO WILL LEAVE CHANCE POPS IN FOR AFTERNOON PERIOD. LOW
LEVEL MOISTURE RETURN WILL BE MORE FOCUSED THROUGH CENTRAL AND
EASTERN KANSAS THIS AFTERNOON AS 850 LOW LEVEL JET INCREASES TO 40
TO 50 KTS THROUGH THAT AREA. DRY LINE SETTING UP IN WESTERN KANSAS
SHOULD BE MAIN INITIATION POINT FOR STORMS THIS AFTERNOON WITH CAP
BREAKING BY 21Z. UPPER FLOW STARTS TO BECOME DIFFLUENT OVER WESTERN
PORTIONS OF FORECAST AREA BY THAT TIME AS 80 KT UPPER JET NOSES INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOW LEVEL JET BECOMES
FOCUSED ACROSS WESTERN HALF OF FORECAST AREA BY 03Z WITH THETA E
AXIS MOVING TO NEAR KS/MO STATE LINE BY THAT TIME. EXPECT PRIME TIME
FOR SEVERE IN WESTERN HALF OF FORECAST AREA WILL BE IN THE EVENING
TIME FRAME.  SOME CONCERN WITH ETA WANTING TO CREATE TWO DISCREET
AREAS OF DEVELOPMENT WITH TWO SEPARATE SHORT WAVES IN THE MAIN
FLOW...ONE ACROSS SOUTHEAST KANSAS AND ANOTHER FROM NORTHEAST
KANSAS...NORTHWARD BY 03Z...LEAVING CHANCES OF STORMS A BIT MORE
QUESTIONABLE FOR AREAS IN BETWEEN. WILL LEAVE POPS AT LIKELY
CATEGORY AT THIS POINT INSTEAD OF GOING CATEGORICAL JUST IN CASE
THIS SCENARIO PANS OUT.

ALSO LOOKING AT TWO OTHER PROBLEMS TODAY...WIND AND POTENTIAL FOR
HEAVY RAIN TONIGHT. REGARDING WIND TODAY...WITH 850 WINDS EXPECTED
TO BE IN THE 35 TO 40 KT RANGE BY 21Z THIS AFTERNOON...MAY SEE SOME
GUSTS IN THE 35 TO 40 MPH RANGE...AND SUSTAINED IN THE 25 TO NEAR 30
MPH RANGE AT TIME.  THIS WOULD BE A MARGINAL WIND EVENT SO NOT
PLANNING ON A WIND ADVISORY AT THIS TIME.

RAIN RATES WILL LIKELY BE HEAVY WITH ANY THUNDERSTORMS...AND
PRECIPITABLE WATER CLIMBS IN THE 1.5 TO 1.8 RANGE FOR A TIME THIS
EVENING. HOWEVER...STORM MOTION WOULD SUGGEST STORMS WILL BE MOVING
35 TO 40 MPH...MAYBE FAST AT TIMES...SO NOT LOOKING FOR A LONG
LIVED...OR TRAINING KIND OF SCENARIO THAT WOULD LEAD TO WIDESPREAD
SERIOUS FLOODING. SO WILL HOLD OFF ON ANY TYPE OF FLOOD WATCH.
HOWEVER...WILL MENTION HEAVY RAIN POTENTIAL IN THE FORECAST
WORDING...WITH THE STORMS POTENTIAL OF PRODUCING A PERIOD OF REAL
DOWN POURS.

UPPER LOW ON SUNDAY IS OVER NORTHERN PLAINS...WITH 700 TROUGH MOVING
ACROSS AREA BY MIDDAY. WILL END PRECIPITATION FROM WEST TO EAST
BASED ON ITS PASSAGE...WITH SUBSIDENCE MOVING IN BEHIND.

REGARDING TEMPERATURES TODAY...WITH INCREASING SOUTHERLY
WINDS...MIXING DOWN FROM AT LEAST 850 MB AND SOME COMPRESSIONAL
EFFECTS OF DEEPENING LOW OVER WESTERN PLAINS...SHOULD SEE
TEMPERATURES 3 TO 5 DEGREES WARMER THAN YESTERDAY. MIGHT SEE EVEN
WARMER IF CLOUDS WITH INITIAL SHORT WAVE ARE NOT AS THICK AS
EXPECTED.  LOOKS LIKE ST JOSEPH WILL BE THE HOT SPOT.  WITH SURFACE
FRONT NOT ALL THE WAY THROUGH THE AREA BY 12Z...WILL KEEP IT WARMER
IN EASTERN AREAS TONIGHT...BRINGING READINGS DOWN TO AROUND EXPECTED
DEWPOINT LEVELS. SURFACE FRONT FINALLY SWINGS PAST BY 18Z...SO WILL
SEE TEMPERATURES ABOUT 10 DEGREES COOLER ON SUNDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR TONIGHT FOR DONIPHAN COUNTY.
MO...FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A SAVANNAH TO ALBANY
TO BETHANY LINE.

WFO EAX
Hazardous weather outlook, May 29, 11:52 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SAT MAY 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND TONIGHT
ACROSS THE CENTRAL PLAINS...

...FLOOD WATCH IN EFFECT TONIGHT NORTHWEST OF A TROY KANSAS TO
BETHANY LINE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE WEATHER OUTBREAK IS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT.  STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. A FEW LONG TRACKED AND STRONG TORNADOES ARE ALSO POSSIBLE.
 AREAS UNDER THE GREATEST THREAT INCLUDE LOCATIONS WEST OF A GRANT
CITY TO KANSAS CITY LINE...FROM AROUND 6 OR 7 THIS EVENING INTO THE
EARLY MORNING HOURS SUNDAY.

AT MIDDAY...A DEVELOPING STORM SYSTEM WAS LOCATED OVER THE HIGH
PLAINS OF KANSAS AND NEBRASKA.  STRONG SOUTH WINDS CONTINUE TO BRING
WARM AND VERY MOIST AIR NORTHWARD INTO THE OUTLOOK AREA.

DATA THIS MORNING INDICATES THAT RAPID THUNDERSTORM DEVELOPMENT IS
EXPECTED BY MID TO LATE AFTERNOON IN EXTREME NORTHERN KANSAS AND
SOUTHERN NEBRASKA.  ADDITIONAL STORMS MAY ALSO DEVELOP EAST SOUTHEAST
INTO NORTHEAST KANSAS.  STRONG WIND SHEAR PROFILES AND A VERY
UNSTABLE AIRMASS WILL LEAD TO THE POTENTIAL OF TORNADIC STORMS. LARGE
HAIL GOLF BALL SIZE OR LARGER AND DESTRUCTIVE WINDS WILL ALSO
ACCOMPANY THIS ACTIVITY. THESE STORMS MAY TRACK EAST NORTHEAST INTO
NORTHWESTERN MISSOURI THIS EVENING...WITH THE THREAT IN NORTHWEST
MISSOURI BEGINNING AS EARLY AS 6 OR 7 PM. VERY HEAVY RAIN WILL ALSO
BE POSSIBLE...AND A FLOOD WATCH HAS BEEN POSTED NORTHWEST OF A TROY
KANSAS TO BETHANY LINE FOR TONIGHT.

FURTHER SOUTH...ADDITIONAL STORMS MAY DEVELOP ACROSS EASTERN KANSAS
DURING THE EVENING HOURS.  THE ATMOSPHERE ACROSS EASTERN KANSAS AND
WESTERN MISSOURI WILL REMAIN CAPPED THIS EVENING...AS WARMER AIR
ALOFT WORKS TO INHIBIT THUNDERSTORM DEVELOPMENT.  IF STORMS DO
DEVELOP...THEY WILL LIKELY CONGEAL QUICKLY INTO A SQUALL LINE AND
PRESENT A THREAT FOR DESTRUCTIVE WINDS AND HAIL AS THE LINE MOVES
EAST OVERNIGHT.

PERSONS ACROSS EASTERN KANSAS...AND MUCH OF NORTHERN INTO WESTERN
MISSOURI...SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POSSIBLE
WATCHES OR WARNINGS.  MANY PEOPLE ARE OUTDOORS CELEBRATING THE
HOLIDAY WEEKEND.  BE SURE TO BRING ALONG A PORTABLE
TELEVISION...RADIO OR NOAA WEATHER RADIO TO KEEP UP WITH RAPIDLY
CHANGING CONDITIONS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST FOR SUNDAY MAINLY IN AREAS EAST OF A
UNIONVILLE TO CLINTON LINE. AT THIS TIME...SEVERE
THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY WITH THE MAIN THREAT
BEING HAIL AND DAMAGING WINDS. THESE STORMS WILL BE OCCURRING AS A
COLD FRONT SWINGS THROUGH MISSOURI...WITH THE STORMS EXPECTED TO
QUICKLY EXIT THE OUTLOOK AREA BY EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED LATE THIS AFTERNOON
AND TONIGHT ACROSS NORTHEAST KANSAS AND FAR NORTHWEST MISSOURI...AND
WILL LIKELY BE REQUIRED ELSEWHERE TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, May 29, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      10 N PLATTSBURG         39.71N 94.46W
05/29/2004                   CLINTON            MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 33, 10 MILES NORTH OF
            PLATTSBURG. CAR STALLED IN WATER.

&&

PREDMORE
Local storm report, May 29, 10:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FUNNEL CLOUD     3 E BETHANY             40.27N 93.97W
05/29/2004                   HARRISON           MO   LAW ENFORCEMENT

&&

HUDSON
Local storm report, May 29, 10:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TORNADO          4 W SPICKARD            40.24N 93.67W
05/29/2004                   GRUNDY             MO   AMATEUR RADIO

            DEBRIS SEEN IN AIR.

&&

LS
Local storm report, May 29, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TORNADO          5 NW SPICKARD           40.29N 93.66W
05/29/2004                   MERCER             MO   AMATEUR RADIO

            TORNADO WAS LIFTING.

&&

LS
Local storm report, May 29, 10:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      3 W WESTBORO            40.54N 95.38W
05/29/2004                   ATCHISON           MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 59, JUST WEST OF C HIGHWAY.

&&

PREDMORE
Local storm report, May 29, 11:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1252 AM     FLASH FLOOD      2 SW STANBERRY          40.20N 94.56W
05/30/2004                   GENTRY             MO   LAW ENFORCEMENT

&&

LS

The radar

The Pleasant Hill radar (KEAX), 156 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gentry

When
May 30, 12:00 AM CST to 3:00 AM CST
Where
Gentry County, Stanberry
Reported by
LAW ENFORCEMENT
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Main street in Stanberry closed due to high water.

Flash Flood, Harrison

When
May 30, 12:00 AM CST to 3:00 AM CST
Where
Harrison County, 2 mi NNE of Mt Moriah
Reported by
AMATEUR RADIO
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Water covering routes A and B.

Flash Flood, Gentry

When
May 30, 12:25 AM CST to 3:25 AM CST
Where
Gentry County, Albany
Reported by
LAW ENFORCEMENT
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Several roads closed due to high water.

Flash Flood, De Kalb

When
May 30, 2:00 AM CST to 5:00 AM CST
Where
De Kalb County, Amity
Reported by
LAW ENFORCEMENT
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Several roads closed due to high water.

Flash Flood, De Kalb

When
May 30, 2:35 AM CST to 5:35 AM CST
Where
De Kalb County, Osborn
Reported by
LAW ENFORCEMENT
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Roads closed due to high water.

Thunderstorm Wind, Livingston

When
May 30, 4:00 AM CST
Where
Livingston County, Chula
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.917, -93.483

Flash Flood, Nodaway

When
May 30, 5:15 AM CST to 8:15 AM CST
Where
Nodaway County, 1 mi N of Burlington Jct
Reported by
LAW ENFORCEMENT
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Several roads washed out. Highway 71 north of Burlington Junction temporarily closed.

Thunderstorm Wind, Ray

When
May 30, 9:45 AM CST
Where
Ray County, Lawson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.433, -94.200

Barn damaged and trees down.

Flash Flood, Putnam

When
May 30, 10:05 AM CST to 1:05 PM CST
Where
Putnam County, 9 mi NE of Unionville
Reported by
LAW ENFORCEMENT
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Route 129 closed 9 miles north of Highway 136.

Hail, Sullivan

When
May 30, 11:45 AM CST
Where
Sullivan County, 1 mi E of Winigan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -92.883

Hail, Chariton

When
May 30, 12:00 PM CST
Where
Chariton County, Salisbury
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.417, -92.817

Hail, Adair

When
May 30, 12:13 PM CST
Where
Adair County, Kirksville
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
40.200, -92.583

Thunderstorm Wind, Adair

When
May 30, 12:13 PM CST
Where
Adair County, Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
STORM CHASER
Coordinates
40.200, -92.583

Hail, Pettis

When
May 30, 12:31 PM CST
Where
Pettis County, Sedalia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Hail, Saline

When
May 30, 12:40 PM CST
Where
Saline County, 12 mi SE of Marshall
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.017, -93.050

Hail, Chariton

When
May 30, 1:07 PM CST
Where
Chariton County, 3 mi E of Salisbury
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.767

Hail, Randolph

When
May 30, 1:15 PM CST
Where
Randolph County, 3 mi N of Clifton Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -92.667

Hail, Macon

When
May 30, 1:55 PM CST
Where
Macon County, 5 mi ESE of Bevier
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -92.500

Thunderstorm Wind, Cooper

When
May 30, 2:50 PM CST
Where
Cooper County, Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -92.733

Large trees blown down in Boonville.

Flash Flood, Cooper

When
May 30, 2:50 PM CST to 5:50 PM CST
Where
Cooper County, Boonville
Reported by
EMERGENCY MANAGER
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

County roads under water.

Hail, Howard

When
May 30, 3:01 PM CST
Where
Howard County, 7 mi NE of Fayette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -92.600

Thunderstorm Wind, Randolph

When
May 30, 3:15 PM CST
Where
Randolph County, Clark
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -92.350

Power lines down by fallen tree.

Hail, Howard

When
May 30, 4:49 PM CST
Where
Howard County, 7 mi NE of Fayette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -92.600

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400211, 5400213, 5400212, 5400209, 5400210, 5400216, 5400218, 5400296, 5400220, 5400298, 5400205, 5400203, 5400204, 5400219, 5400297, 5400206, 5400221, 5400217, 5400207, 5400208, 5400214, 5400295, 5400215.